Minnesota, 2024

Flash Flood and Hail in Minnesota, September 16 to 17, 2024

September 16 to 17, 2024 · NWS FGF · 3 events in 1 county or zone

Elevated convection along a warm front caused severe winds, hail, and flash flooding in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Elevated convection along a warm front caused severe winds, hail, and flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 16, 5:06 AM CST, 2 hours 37 minutes earlier. Its key messages:

  • There is a level 1 out of 5 risk for severe storms over the western Devils Lake region early this morning, with the main hazards being lightning, hail, and localized heavy rain.
  • There is a level 2 out of 5 risk for severe storms over portions of eastern North Dakota and northwest Minnesota this afternoon and evening.
  • There are multiple chances for rain this week, with a low probability for severe storms and heavy rain.
Area forecast discussion, Sep 16, 5:06 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
606 AM CDT Mon Sep 16 2024

.KEY MESSAGES...

- There is a level 1 out of 5 risk for severe storms over the
  western Devils Lake region early this morning, with the main
  hazards being lightning, hail, and localized heavy rain.

- There is a level 2 out of 5 risk for severe storms over
  portions of eastern North Dakota and northwest Minnesota this
  afternoon and evening.

- There are multiple chances for rain this week, with a low
  probability for severe storms and heavy rain.

&&

.UPDATE...
Issued at 605 AM CDT Mon Sep 16 2024

Currently the strongest storm is passing through the Devils Lake
area right now. Have not had any reports of severe weather from
this area, and observations have been sub-severe so far. However
we continue to monitor these cells and the activity to the
west. If storms can train over the same area, rainfall amounts
will add up quickly.

&&

.DISCUSSION...
Issued at 314 AM CDT Mon Sep 16 2024

...Synopsis...

The pattern remains very active, with a western trough and
eastern ridge. With the Northern Plains in southwest flow,
periodic shortwaves are expected to track through. However, the
overall predictability is much more uncertain beyond about a
day or two.

...Severe potential early this morning...

There are quite a few areas of storms early this morning. There
is scattered activity moving through the arrowhead of Minnesota,
another broad area over western South Dakota, and a line of
storms just south of Minot. The surface flow is very moist and
weak, with a few stations reporting lower visibilities in fog.
This seems to be from the Lake of the Woods region down toward
Grafton and Grand Forks. Will consider a Special Weather
Statement for fog in these areas through sunrise. The line of
storms just south of Minot is the closest to the FA, and seems
to be associated with the 850mb jet and good 850mb moisture
transport. The strongest portion of the 850mb jet is focused
into southwest North Dakota, and is much more broad and a bit
weaker into this FA. CAMs are not in the best agreement, but
some have the activity between Rugby and Minot brushing western
portions of the Devils Lake region through sunrise. The HREF
shows a few longer UH tracks in this area, so will be keeping a
watch on this area over the next few hours. The area of storms
over western South Dakota seems to show a better area of
rotation, which may be a MCV, which would bear watching for
later in the day too as it moves north to northeast. So not sure
if there will be a break after sunrise, before more activity
fires up again, or the activity will just weaken a bit before
strengthening again. Any storms early this morning have been
slow moving and will likely drop heavy amounts of rain in a
short duration. Will have to keep an eye on where this morning
rain falls in case there are more rounds across the same areas
this afternoon and tonight.

...Severe potential this afternoon and tonight...

High levels of moisture remain over the FA this afternoon and
tonight, with precipitable water values rising up to around 2
inches (pretty good for mid September). Will have to see how
long and where the morning clouds hang around, to see where the
best instability develops by this afternoon. It doesn't look
like there are any surface boundaries that set up this
afternoon, but it is hard to say for sure with remnant or dying
morning convection around. The 0-6km shear stays on the lower
end, but could be increase a bit by 00z Tuesday. The biggest
parameter that jumps up again this evening is the low level jet.
The 06z model runs are showing it even stronger by 00z Tuesday,
potentially as high as 50 to 60 knots, focused into the
northern Red River Valley and southeast Manitoba. Precipitable
water values remain around 2 inches across northeast North
Dakota and northwest Minnesota. The HREF shows longer UH tracks
picking up in the mid to late afternoon (across northeast North
Dakota and northwest Minnesota) and continuing through about 9
to 10 pm. SPC has updated the Day 1 Severe Weather Outlook to go
a slight risk (level 2 out of 5) for this area. So maybe after
a mid to late morning lull, convective activity may be on the
uptick again by mid to late afternoon into the evening. Hard to
time waves beyond this, but the pattern remains active.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 605 AM CDT Mon Sep 16 2024

Think most of the TSRA activity early this morning will affect
KDVL and likely not the rest of the TAFs. However, will amend if
that trend changes. There has been patchy morning fog, with
visibilities below 1 mile. Otherwise south winds will pick up
this morning and get a little gusty within the Red River Valley.
Then the low level jet really gets going by late afternoon into
tonight, creating some LLWS. Still going with the idea of
storms decreasing later this morning with additional ones firing
during the afternoon. The greatest chances for this will be at
KDVL/KGFK/KTVF and KBJI. Later TAF runs can try to narrow down
the thunder chances a little better.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Godon
DISCUSSION...Godon
AVIATION...Godon
Hazardous weather outlook, Sep 16, 3:19 AM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
419 AM CDT Mon Sep 16 2024

MNZ001-004>008-013-014-NDZ007-008-016-027-029-054-170930-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-Pennington-Red Lake-Cavalier-Pembina-Eastern Walsh-
Grand Forks-Steele-Western Walsh-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be golfball sized hail, 60 mph wind gusts, a
tornado possible, and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ024-028>032-040-NDZ052-053-170930-
Hubbard-East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-
Grant-Sargent-Richland-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

NDZ006-014-015-024-026-028-170930-
Towner-Benson-Ramsey-Eddy-Nelson-Griggs-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms early
this morning, then a level 2 out of 5 risk for severe
thunderstorms today into tonight. The main hazards will be
golfball sized hail, 60 mph wind gusts, a tornado possible, and
localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ002-003-009-015>017-022-023-027-NDZ030-038-039-049-170930-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-West Becker-Traill-
Barnes-Cass-Ransom-
419 AM CDT Mon Sep 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 1 out of 5 risk for severe thunderstorms. The
main hazards will be golfball sized hail, 60 mph wind gusts, a
tornado possible, and localized heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Sep 16, 2:19 AM CST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
319 AM CDT Mon Sep 16 2024

MNZ001-004>009-013>017-NDZ008-016-027-161400-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Pembina-Eastern Walsh-Grand Forks-
Including the cities of Crookston, East Grand Forks, Hallock,
Karlstad, Lancaster, Casperson, Fox, Hayes Lake State Park,
Malung, Pencer, Roseau, Salol, Baudette, Radium, Warren, Englund,
Florian, Stephen, Argyle, Newfolden, Middle River, Espelie,
Gatzke, Grygla, Rosewood, Red Lake, Redby, Ponemah,
Dakota Junction, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Lavinia,
Rosby, Akra, Backoo, Cavalier, Leroy, Walhalla, Bowesmont,
Drayton, Grafton, Nash, Oakwood, Park River, and Grand Forks
319 AM CDT Mon Sep 16 2024

...AREAS OF FOG ACROSS NORTHEAST NORTH DAKOTA AND NORTHWEST
MINNESOTA EARLY THIS MORNING...

Areas of fog occasionally reducing the visibility to around one-
quarter of a mile have developed across northeast North Dakota and
adjacent areas of northwest Minnesota early this morning.
Travelers should be prepared for rapidly deteriorating visibility,
and to use extra caution at intersections, railroad crossings,
and school bus stops. The fog is expected to improve after
sunrise.
Special weather statement, Sep 16, 4:05 AM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
505 AM CDT Mon Sep 16 2024

NDZ014-015-161100-
Benson ND-Ramsey ND-
505 AM CDT Mon Sep 16 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN BENSON AND SOUTHWESTERN
RAMSEY COUNTIES THROUGH 600 AM CDT...

At 505 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leeds to Minnewaukan to near Flora.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Devils Lake, Camp Grafton, Lakewood Park, Fort Totten, Minnewaukan,
Oberon, and Penn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4806 9935 4836 9944 4837 9881 4808 9868
      4785 9878 4784 9894 4786 9957
TIME...MOT...LOC 1005Z 266DEG 21KT 4830 9932 4807 9925 4787 9942

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Riddle
Special weather statement, Sep 16, 5:04 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
604 AM CDT Mon Sep 16 2024

NDZ007-014-015-026-054-161145-
Nelson ND-Benson ND-Western Walsh County ND-Ramsey ND-Cavalier ND-
604 AM CDT Mon Sep 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BENSON...SOUTHERN
CAVALIER...NORTHWESTERN NELSON...EASTERN RAMSEY AND WESTERN WALSH
COUNTIES THROUGH 645 AM CDT...

At 603 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calio to near Derrick to 8 miles north of
Southam to Spirit Lake Nation. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Langdon, Lakota, Munich, Edmore, Crary, Osnabrock, and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4858 9793 4842 9786 4785 9827 4786 9900
      4825 9866 4841 9873 4869 9894 4883 9830
TIME...MOT...LOC 1103Z 252DEG 28KT 4858 9886 4843 9864 4828 9857 4795
9887

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Riddle
Special weather statement, Sep 16, 5:47 AM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
647 AM CDT Mon Sep 16 2024

NDZ007-008-015-016-054-161230-
Pembina ND-Eastern Walsh County ND-Western Walsh County ND-Ramsey ND-
Cavalier ND-
647 AM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CAVALIER...
NORTHEASTERN RAMSEY...WALSH AND SOUTHWESTERN PEMBINA COUNTIES THROUGH
730 AM CDT...

At 647 AM CDT, Doppler radar was tracking a strong thunderstorm near
Adams, or 23 miles southeast of Langdon, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Park River, Hoople, Fordville, Edinburg, Crystal, Adams, and Pisek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4820 9842 4862 9840 4869 9751 4820 9753
TIME...MOT...LOC 1147Z 252DEG 29KT 4846 9812

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Riddle
Special weather statement, Sep 16, 6:53 AM CST, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
753 AM CDT Mon Sep 16 2024

MNZ001-004-007-NDZ008-016-027-054-161330-
Kittson MN-West Polk MN-West Marshall MN-Pembina ND-
Eastern Walsh County ND-Western Walsh County ND-Grand Forks ND-
753 AM CDT Mon Sep 16 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARSHALL...NORTHWESTERN
POLK...SOUTHWESTERN KITTSON...NORTHEASTERN GRAND FORKS...WALSH AND
SOUTHERN PEMBINA COUNTIES THROUGH 830 AM CDT...

At 753 AM CDT, Doppler radar was tracking a strong thunderstorm over
Poland, or 17 miles southeast of Grafton, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grafton, Warren, Park River, Drayton, Stephen, Argyle, and Minto.

This includes Interstate 29 between mile markers 144 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4858 9686 4817 9649 4807 9650 4794 9720
      4825 9788 4854 9793 4872 9793 4873 9795
      4882 9734
TIME...MOT...LOC 1253Z 239DEG 30KT 4820 9723

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 109 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Marshall

When
September 16, 7:43 AM CST to 7:48 AM CST
Where
Marshall County, 7 mi SSE of Florian
Measured
1 in hail
Reported by
Public
Coordinates
48.360, -96.560

Quarter sized hail reported by the public 6 miles SSE of Florian, with estimated 50 mph winds along with the hail.

Thunderstorm Wind, Marshall

When
September 16, 3:43 PM CST to 3:48 PM CST
Where
Marshall County, 4.21 mi ESE of Strandquist
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.470, -96.370

Public reports via social media large tree down, 6-8 inches in diameter.

Flash Flood, Marshall

When
September 16, 6:20 PM CST to September 17, 12:00 AM CST
Where
Marshall County, 6.36 mi SE of Florian to 5.22 mi SE of Florian
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
48.380, -96.540

Public reports flash flooding, with 5.22 inches of rain reported northeast of Old Mill State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215914, 1215915, 1215913.